Monatshefte für Mathematik

, Volume 107, Issue 3, pp 245–256 | Cite as

On measures of uniformly distributed sequences and Benford's law

  • Peter Schatte
Article

Abstract

The metric theory of uniform distribution of sequences is complemented by considering product measures with not necessarily identical factors. A necessary and sufficient condition is given under which a general product measure assigns the value one to the set of uniformly distributed sequences. For a stationary random product measure, almost all sequences are uniformly distributed with probability one. The discrepancy is estimated byN−1/2log3N for sufficiently largeN. Thus the metric predominance of uniformly distributed sequences is stated, and a further explanation for Benford's law is provided. The results can also be interpreted as estimates of the empirical distribution function for non-identical distributed samples.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Benford, F.: The law of anomalous numbers. Proc. Amer. Philos. Soc.78, 551–572 (1938).Google Scholar
  2. [2]
    Csörgö, M., Révész, P.: Strong Approximations in Probability and Statistics. New York: Academic Press. 1981.Google Scholar
  3. [3]
    Diaconis, P.: The distribution of leading digits and uniform distribution mod 1. Ann. Probab.5, 72–81 (1977).Google Scholar
  4. [4]
    Fainleib, A. S.: A generalization of Essen's inequality and an application of it to probabilistic number theory. Izv. AN SSSR, seriya matem.32, 859–879 (1968) (Russian).Google Scholar
  5. [5]
    Gál, I.S., Koksma, J.F.: Sur l'ordre de grandeur des fonctions sommables. Indag. Math.12, 192–207 (1950).Google Scholar
  6. [6]
    Halmos, P.R.: Measure Theory. New York: Van Nostrand 1958.Google Scholar
  7. [7]
    Hlawka, E.: Folgen auf kompakten Räumen. Abh. Math. Sem. Hamburg20, 223–241 (1956).Google Scholar
  8. [8]
    Hlawka, E.: Theorie und Gleichverteilung. Mannheim-Wien-Zürich: Bibl. Inst. 1979.Google Scholar
  9. [9]
    Kallenberg, O.: Random Measures New York: Academic Press (1983).Google Scholar
  10. [10]
    Kuipers, L., Niederreiter, H.: Uniform Distribution of Sequences. New York: J. Wiley & Sons. 1974.Google Scholar
  11. [11]
    Nagasaka, K.: On Benford's law. Ann. Inst. Statist. Math.36, Part A, 337–352 (1984).Google Scholar
  12. [12]
    Niederreiter, H., Philipp, W.: Berry-Esseen bounds and a theorem of Erdös and Turan on uniform distribution mod 1. Duke Math. J.40, 633–649 (1973).Google Scholar
  13. [13]
    Niederreiter, H., Tichy, R. F.: Beiträge zur Diskrepanz bezüglich gewichteter Mittel. Manuscripta Math.42, 85–99 (1983).Google Scholar
  14. [14]
    Raimi, R. A.: The first digit problem. Amer. Math. Monthly83, 521–538 (1976).Google Scholar
  15. [15]
    Schatte, P.: Zur Verteilung der Mantisse in der Gleitkommadarstellung einer Zuffalsgröße. Zeitschr. Angew. Math. Mech.53, 553–565 (1973).Google Scholar
  16. [16]
    Schatte, P.: On sums modulo 2 π of independent random variables. Math. Nachr.110, 243–262 (1983).Google Scholar
  17. [17]
    Schatte, P.: On a law of the iterated logarithm for sums mod 1 with application to Benford's law. Prob. Th. Rel. Fields77, 167–178 (1988).Google Scholar
  18. [18]
    Schatte, P.: On mantissa distributions in computing and Benford's law. J. Inf. Process. Cybern. EIK24, 443–455 (1988).Google Scholar

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  • Peter Schatte
    • 1
  1. 1.Sektion Mathematik der Bergakademie FreibergFreibergGerman Democratic Republic

Personalised recommendations